Tennessee, 2012Hail in Tennessee, April 1, 2012
April 1, 2012 · NWS MRX · 2 events in 2 counties and zones
A boundary across the area triggered diurnal thunderstorms across east Tennessee. A few of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered diurnal thunderstorms across east Tennessee. A few of the storms produced large hail. Up to quarter-size hail was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 1, 1:28 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 1, 1:28 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT SUN APR 1 2012
.SHORT TERM...(TONIGHT AND MONDAY)...WEAK FRONTAL BOUNDARY REMAINS
OVER THE AREA...AND YET ANOTHER WEAK COLD FRONT WILL SAG SOUTH INTO
THE AREA TONIGHT AND MONDAY. EXPECT CONVECTION THIS
AFTERNOON/EVENING ESPECIALLY NORTH WHERE AREA OF CONVECTION MOVING
IN FROM KY...AND THEN EXPECT ANOTHER ROUND LATER TONIGHT TO MOVE
INTO MAINLY NORTHERN AREAS. WILL CARRY HIGH CHANCE NORTH
TONIGHT...SLIGHT CHANCE SOUTH EVENING. WILL CARRY CHANCE POPS
MONDAY NORTH AND CENTRAL...SLIGHT CHANCE SOUTH. SOME STORMS MAY BE
SEVERE THIS AFTERNOON AND AGAIN NORTH TONIGHT WITH SECOND CONVECTIVE
COMPLEX MOVING IN. WILL CONTINUE MENTION IN HWO. JUST A FEW TWEAKS
TO MAV TEMPS.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...A STATIONARY FRONT WILL
BE LOCATED ACROSS THE FORECAST AREA MONDAY NIGHT TUESDAY KEEPING
CHANCES OF CONVECTION. MODELS ARE COMING IN CLOSER AGREEMENT WITH A
NORTHERN STREAM SHORT-WAVE TROUGH MOVING ACROSS THE GREAT LAKES AND
NORTHEAST UNITED STATES WITH ASSOCIATED COLD FRONT MOVING INTO THE
AREA TUESDAY NIGHT AND WEDNESDAY. AT THE SAME TIME...A SOUTHERN
STREAM SHORT-WAVE WILL MOVE SOUTHERN PLAINS. THIS FRONT WILL BECOME
QUASI-STATIONARY OVER THE TENNESSEE VALLEY FOR WEDNESDAY THROUGH
THURSDAY NIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS LIKELY.
THERE IS A SEVERE THREAT TUESDAY THROUGH THURSDAY AS FRONTAL
BOUNDARY AND INCOMING UPPER TROUGH ACTIVATE MODERATE INSTABILITY
OVER THE AREA. ALSO...CONCERN ABOUT POTENTIAL OF ISOLATED FLASH
FLOODING DUE TO THE PERSISTENT PERIODS OF CONVECTION. PWS INCREASE
TO NEARLY 1.5 INCHES BY MID-WEEK.
UPPER TROUGH MOVES EAST OF THE AREA FOR FRIDAY WITH DRIER WEATHER
RETURNING FOR NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 62 84 60 86 60 / 20 20 20 20 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 82 60 84 60 / 20 30 30 20 40
OAK RIDGE, TN 59 83 60 84 60 / 20 30 30 20 40
TRI CITIES AIRPORT, TN 52 79 53 81 54 / 40 30 20 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LW/DH
Hazardous weather outlook, Apr 1, 11:12 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1212 PM EDT SUN APR 1 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021615-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1212 PM EDT SUN APR 1 2012 /1112 AM CDT SUN APR 1 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN
REGION THROUGHOUT MOST OF THE UPCOMING WEEK...WITH SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO
SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS
UPCOMING WEEK.
In the hours before
Special weather statement, Apr 1, 1:22 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT SUN APR 1 2012
TNZ012-035-036-067-011915-
ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN-
222 PM EDT SUN APR 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON...SOUTHERN
SCOTT AND ROANE COUNTIES UNTIL 315 PM EDT...
AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WARTBURG...MOVING SOUTHEAST AT
25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...OAK
RIDGE...OLIVER SPRINGS...PETROS AND ROSEDALE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Special weather statement, Apr 1, 1:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT SUN APR 1 2012
TNZ013-014-036>038-069-011915-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN-
234 PM EDT SUN APR 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER...CLAIBORNE...
CAMPBELL...EXTREME EASTERN ANDERSON AND UNION COUNTIES UNTIL 315 PM
EDT...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LA FOLLETTE...MOVING SOUTHEAST
AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
MAYNARDVILLE...CLAIRFIELD...FINCASTLE...NORRIS LAKE...SHARPS
CHAPEL...SPRINGDALE...ROSE HILL...LUTTRELL...PAULETTE...SANDLICK...
JOPPA AND MALONEYVILLE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Special weather statement, Apr 1, 2:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT SUN APR 1 2012
TNZ014-016-037>040-042-069-070-073-012000-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX
TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-UNION TN-
313 PM EDT SUN APR 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GREENE...
SEVIER...COCKE...EASTERN KNOX...JEFFERSON...EXTREME WESTERN
HAWKINS...HAMBLEN...GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 400
PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAZEWELL TO
MAYNARDVILLE...AND MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE...
RUTLEDGE...JEFFERSON CITY...MORRISTOWN...DANDRIDGE...NEW MARKET...
RUSSELLVILLE...WHITE PINE...LONE MOUNTAIN...LUTTRELL...JOPPA...THORN
HILL...BLAINE...BUFFALO SPRINGS...ALPHA...PIEDMONT AND LOWLAND.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Hail, Anderson
- When
- April 1, 2:40 PM EST to 2:42 PM EST
- Where
- Anderson County, Clinton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.120, -84.130
Personnel from the broadcast media reported thunderstorms produced quarter-size hail in Clinton.
Hail, Blount
- When
- April 1, 4:50 PM EST to 4:52 PM EST
- Where
- Blount County, 4 mi NNW of Tallassee
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.603, -84.097
Personnel from the broadcast media reported thunderstorms produced quarter-size hail northwest of Tallassee.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2012$50 million · 22 events
- Rip Current in Florida, April 1, 20121 death · 1 event
- Strong Wind in Washington, April 1, 20121 death · 1 event
- Wildfire in Colorado, April 1 to 2, 2012$11 million · 1 event
- Flash Flood and Hail in Mississippi, April 1, 2012$50,000 · 1.75 in hail · 4 events
- Flooding in Arkansas, April 1 to 21, 2012$50,000 · 4 events
- High Wind and Winter Weather in California, April 1, 2012$50,000 · 54 kt wind · 2 events
- Drought in Georgia, April 1 to 30, 201226 events
- Drought in Florida, April 1 to 30, 201226 events
- Hail in Indiana, April 1, 20122 in hail · 25 events
- Drought in New Mexico, April 1 to 30, 201224 events
- Drought in Colorado, April 1 to 30, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371671, 371672.